Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Nosebleed

MagazineDecember 2002 (Vol. 13 Issue 9)Nosebleed

Q My 59-year-old husband was prescribed Flixonase, an aqueous nasal spray for his asthma and sinus problems

Q My 59-year-old husband was prescribed Flixonase, an aqueous nasal spray for his asthma and sinus problems. After about 18 months, he started getting nosebleeds. His GP told us that the cause was nasal polyps and that the Flixonase would help clear it up. But the nosebleeds only got worse. The GP tried to cauterise the blood vessels in my husband's nose, but it didn't work. However, when my husband stopped using Flixonase, the bleeding stopped.

He's now on prednisolone to clear the mucus from his nose, but I worry about the side-effects of steroid-based drugs. He's recently had to have a hip replacement - could this have been caused by the steroids?

His medical problems started 17 years ago, when he was prescribed Tenormin for high blood pressure. We both feel it brought on the asthma, which has dogged him ever since. - AC, via e-mail

A Sadly, your instincts appear to be right on almost all counts. Let's start with your husband's original problem - the asthma symptoms. Could they have been brought on by Tenormin? Unquestionably, yes.

Tenormin is a relatively old drug that was first marketed over 20 years ago as a solution to a range of heart problems: angina, irregular heartbeat and high blood pressure - which was why your husband's GP prescribed it, no doubt along with a glowing recommendation.

However, what the GP may not have told him is that Tenormin's major active ingredient, the beta-blocker drug atenolol, has some serious side-effects - chief among which are 'asthma-like symptoms and bronchospasm' (Medicines, The Comprehensive Guide, 1997). So severe is the side-effect that the drug is considered too dangerous to be prescribed to asthmatics as it causes 'significant reductions in . . . pulmonary function' (J Cardiovasc Pharmacol, 1986; 8 [Suppl 4]: S105-8).

It is probable, therefore, that your husband developed asthma as a direct result of taking Tenormin. What did his doctor do? Prescribe another drug to combat the asthma symptoms. And presumably because your husband also had sinus problems, he was given Flixonase in nasaldrop form, a medication usually prescribed for 'nasal obstruction'.

The active ingredient in Flixonase is fluticasone propionate, a powerful steroid-based drug. Its side-effects include dryness and irritation of the nose and throat, headache, skin rash, swelling of face and tongue, bronchospasm and even anaphylactic shock. When given via the nose, the drug can cause nasal ulceration and septal perforation, although this is claimed to be 'extremely rare' (The Medicines Compendium, 2002). Your husband appears to have been one of those rarities.

He was then prescribed prednisolone, a powerful anti-inflammatory drug normally given for rheumatic and allergic conditions. As you know, this is a corticosteroid drug and, therefore, comes with major side-effects, including diabetes, avascular necrosis, muscle wasting, peptic ulcers and osteoporosis.

It's the lattermost side-effect that is the most worrying, given your husband's recent hip replacement - and you're right to consider a causal connection. A recent study has shown that high-dose prednisolone causes a significant loss of bone mineral density, leading to 'an increased risk of fracture' (Osteoporos Int, 2002; 13: 650-6).

Indeed, Flixonase, the drug your husband was previously prescribed, is also a corticosteroid. So he had obviously been exposed to the risk of osteoporosis for years.

In this context, it's worth quoting the preamble to a recent authoritative review of the damaging effects of corticosteroids (Proc Natl Acad Sci USA, 2002; 99: 4574-9): 'Bone loss and concomitant fractures of the vertebrae and hip are common clinical consequences of corticosteroid (CS) treatment for inflammatory conditions (Lukert B, in Marcus R, Feldman D, Kelsey J, eds, Osteoporosis, New York: Academic, 1996: 801-20). The overall incidence of osteopenia [an abnormal loss of bone mass] induced by treatment with CS for a period of less than six months is approximately 50 per cent (Gulko PS, Mulloy AL, Clin Exp Rheumatol, 1996; 14: 199-206). Besides bone loss, CS treatment is known to have multiple other skeletal implications and thus represents a major public health problem.'

Your husband is just one of the many victims of that 'major health problem' - in his case, all stemming from an initial diagnosis of high blood pressure, the prescription of a powerful drug and a GP's inability to differentiate a side-effect from a real condition. Sadly, our postbag reveals that drug side-effects are frequently the cause of many serious conditions, something that GPs in particular seem to be unaware of.

This state of affairs is even acknowledged by the medical establishment. Scores of studies have testified to GP ignorance, with complaints of 'continued prescribing of inappropriate drugs in general practice' and the consequent 'human, clinical, and economic burden of drug-related morbidity' (Int J Qual Health Care, 2002; 14: 183-98).


Toothpaste now sls-free thanks to wddty

When stress is good for you

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved